Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 179, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 10, 2017, 4:21 PM CDT for Clinton County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2017, 4:21 PM CDT (21:21 UTC)
- Expired
- Aug 10, 2017, 5:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clinton County, IA
The radar
The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 2:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 10, 3:00 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 300 PM CDT Thu Aug 10 2017 .SYNOPSIS... Issued at 259 PM CDT Thu Aug 10 2017 18Z surface data has a cold front running from central Wisconsin into far northern Kansas. Dew points were in the 60s ahead of the front with 50s behind the front. && .SHORT TERM...(This Evening through Friday) ISSUED AT 259 PM CDT Thu Aug 10 2017 The cold front will sweep through the area this evening. Showers and thunderstorms will be seen along and ahead of the front through sunset. After sunset, convection will quickly dissipate with all but the far south clear of precipitation by midnight. After midnight, any lingering showers in the far south will dissipate with the entire area dry by sunrise Friday. On Friday, dry conditions will be seen across the area as high pressure builds into the area. Wrap around clouds from the departing storm system are expected to persist through the morning north of highway 30 before clearing occurs during the afternoon. Temperatures tonight and Friday will average a little below normal. .LONG TERM...(Friday Night through Thursday) ISSUED AT 259 PM CDT Thu Aug 10 2017 Friday and Saturday Sfc high pressure will overspread the Upper Midwest behind the departing sfc low and cold front. Slightly below average temps in the upper 70s to lower 80s for highs and 50s for lows are expected. Humidity will be very comfortable with dewpoints also in the 50s. Sunday Chance for showers (20-30%) across the south on Sunday. SE low-level flow in the sfc-850mb layer will increase moisture transport and isentropic lift across northern Missouri and southern Iowa into west- central Illinois. The NAM/GFS have showers as early as the afternoon lasting into Sunday night, while the ECMWF is dry until the evening. Overall, forcing appears weak and instability will be low, so left thunder out of the forecast. Monday and Tuesday Beautiful August weather continues. Another sfc high is forecast to slowly slide through the Upper Midwest and Great Lakes through early next week. Model blend has highs near 80 F Monday then lower to middle 80s by Tuesday (warmest southwest CWA). Wednesday and Thursday Approaching shortwave trough warrants shower chances mid to late week. As low-level moisture increases, chances for thunderstorms will return as well. Synoptically this does not look like a strong system, which means the threat for widespread significant rain through Thursday is very low. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) ISSUED AT 1235 PM CDT Thu Aug 10 2017 Cold front to move through eastern Iowa and northern Illinois through 03z/11. TSRA are expected to develop along and ahead of the front with the potential for a period of MVFR/IFR conditions. Outside of the SHRA/TSRA expect VFR conditions. After 06z/11 there is a potential for MVFR cigs to move into eastern Iowa and possibly northern Illinois in the wrap around clouds from the departing storm system. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...Uttech AVIATION...08
Hazardous weather outlook, Aug 10, 4:06 AM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 406 AM CDT Thu Aug 10 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-110915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 406 AM CDT Thu Aug 10 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT This afternoon...scattered thunderstorms are expected to develop around 4 PM ahead of a weak cool front, mostly along and east of the Mississippi River. The strongest storms may approach severe levels with hail 1 inch or more the main risk, with gusty winds of 40 to 55 mph with isolated 60 mph possible a secondary risk. These storms should move east of the region by mid evening. The Storm Prediction Center has the outlook area under a marginal risk for severe storms this afternoon. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in spotty locations, mostly between 4 and 8 PM this afternoon. Please report any severe weather or near severe weather to this NWS forecast office. Nichols/12
In the hours before
Special weather statement, Aug 10, 4:02 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
402 PM CDT THU AUG 10 2017
IAC101-177-102130-
Van Buren-Jefferson-
402 PM CDT THU AUG 10 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN VAN BUREN
AND WESTERN JEFFERSON COUNTIES UNTIL 430 PM CDT...
At 402 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Hedrick to near Batavia to 6 miles north
of Bloomfield. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Fairfield, Batavia, Birmingham, Libertyville, Maharishi Vedic City,
Packwood, Douds, Abingdon, Leando, Fairfield Municipal Airport,
Linby, Mount Zion, Selma, Jefferson County Fairgrounds, Jefferson
County Park, Brookville, Collett and Kilbourn.
LAT...LON 4116 9218 4116 9196 4094 9187 4077 9193
4077 9218
TIME...MOT...LOC 2102Z 273DEG 29KT 4117 9229 4097 9220 4084 9244
UTTECHSpecial weather statement, Aug 10, 4:06 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 406 PM CDT THU AUG 10 2017 IAC011-095-103-113-102200- Johnson-Benton-Linn-Iowa- 406 PM CDT THU AUG 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JOHNSON... SOUTHEASTERN BENTON...SOUTHWESTERN LINN AND IOWA COUNTIES UNTIL 500 PM CDT... At 406 PM CDT, a strong thunderstorm was located over Victor, or 12 miles southwest of Marengo, moving east at 35 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Cedar Rapids, Iowa City, Marengo, Coralville, North Liberty, Hiawatha, Williamsburg, Fairfax, Tiffin, Walford, Victor, Swisher, Oxford, Shueyville, Norway, Ladora, Amana, Conroy, Middle Amana and Upper South Amana. This includes the following highways... Interstate 80 in Iowa between mile markers 205 and 240. Interstate 380 between mile markers 1 and 24. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4180 9230 4204 9167 4165 9160 4159 9230 TIME...MOT...LOC 2106Z 252DEG 29KT 4170 9227 RP KINNEY
Special weather statement, Aug 10, 4:07 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
407 PM CDT THU AUG 10 2017
IAC045-097-102145-
Jackson-Clinton-
407 PM CDT THU AUG 10 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON AND
NORTHERN CLINTON COUNTIES UNTIL 445 PM CDT...
At 407 PM CDT, a strong thunderstorm was located near Maquoketa,
moving southeast at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Maquoketa, DeWitt, Delmar, Lost Nation, Charlotte, Welton, Nashville,
Goose Lake, Bryant, Malone, Maquoketa Municipal Airport, Jackson
County Fairgrounds, Buckhorn, Elwood and Lyons.
LAT...LON 4201 9027 4180 9045 4197 9090 4200 9090
4211 9077
TIME...MOT...LOC 2107Z 295DEG 32KT 4200 9072
UTTECHLocal storm report, Aug 10, 4:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 5 NNW HASKINS 41.40N 91.58W
08/10/2017 E1.00 INCH WASHINGTON IA PUBLIC
ALSO WIND GUSTS TO 60 MPH.
0353 PM TSTM WND GST 5 NNW HASKINS 41.40N 91.58W
08/10/2017 E60 MPH WASHINGTON IA PUBLIC
ALSO QUARTER SIZED HAIL.
&&Local storm report, Aug 10, 4:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 4 NW HASKINS 41.37N 91.59W
08/10/2017 M1.50 INCH WASHINGTON IA AMATEUR RADIO
TIME ESTIMATED BASED ON RADAR
&&
PETERSLocal storm report, Aug 10, 4:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 4 NW HASKINS 41.37N 91.59W
08/10/2017 WASHINGTON IA AMATEUR RADIO
TREES DOWN NEAR THE INTERSECTION OF COUNTY ROAD G36 AND
SPRUCE AVE
&&
PETERSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 12:43 PM CDT | Special Weather Statement | DVN | Benton | 47 min |
| Aug 10, 1:36 PM CDT | Special Weather Statement | DVN | Johnson | 39 min |
| Aug 10, 1:39 PM CDT | Special Weather Statement | DVN | Jones | 51 min |
| Aug 10, 1:59 PM CDT | Special Weather Statement | DVN | Dubuque | 46 min |
| Aug 10, 2:10 PM CDT | Special Weather Statement | DVN | Jones | 50 min |
| Aug 10, 2:18 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Jones | 42 min |
| Aug 10, 2:57 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 48 min |
| Aug 10, 2:59 PM CDT | Special Weather Statement | DVN | Clinton | 46 min |
| Aug 10, 3:21 PM CDT | Special Weather Statement | DVN | Washington | 54 min |
| Aug 10, 3:28 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Louisa, Washington | 62 min |
| Aug 10, 4:02 PM CDT | Special Weather Statement | DVN | Jefferson | 28 min |
| Aug 10, 4:06 PM CDT | Special Weather Statement | DVN | Iowa | 54 min |
| Aug 10, 4:07 PM CDT | Special Weather Statement | DVN | Clinton | 38 min |
| Aug 10, 4:19 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 39 min |
| Aug 10, 4:46 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 44 min |
| Aug 10, 5:04 PM CDT | Special Weather Statement | DVN | Des Moines | 56 min |
| Aug 10, 5:17 PM CDT | Special Weather Statement | DVN | Van Buren | 58 min |
| Aug 10, 5:33 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 57 min |
| Aug 10, 5:54 PM CDT | Special Weather Statement | DVN | Lee | 66 min |
| Aug 10, 2:27 PM CDT | Special Weather Statement | DVN | Jo Daviess | 48 min |
| Aug 10, 5:12 PM CDT | Special Weather Statement | DVN | Henderson, Warren | 63 min |
| Aug 10, 5:14 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Mercer, Warren | 15 min |
| Aug 10, 5:30 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Whiteside | 45 min |
| Aug 10, 6:04 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 56 min |
| Aug 10, 6:20 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Whiteside | 55 min |
| Aug 10, 6:25 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.